Montana, 2009

Damaging Winds in Montana, June 25, 2009

June 25, 2009 · NWS TFX · 3 events in 3 counties and zones

Isolated severe thunderstorms developed over portions of North-central Montana. Outflow from these storms produced wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Isolated severe thunderstorms developed over portions of North-central Montana. Outflow from these storms produced wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 25, 1:21 PM MST, 45 minutes earlier.

Area forecast discussion, Jun 25, 1:21 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
221 PM MDT THU JUN 25 2009

.DISCUSSION...

TONIGHT THROUGH SATURDAY...AN UPPER LEVEL TROUGH IS MOVING
EAST OVER BRITISH COLUMBIA THIS AFTERNOON WITH ASSOCIATED SURFACE
FRONT MOVING INTO CENTRAL MONTANA. THE UPPER LEVEL JET ALONG THE FRONT
HAS AIDED IN THE DEVELOPMENT OF ISOLATED/SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON OVER PORTIONS OF EAST CENTRAL AND
SOUTHWEST MT. THE AIRMASS WILL REMAIN UNSTABLE ALONG AND AHEAD OF THE
FRONT INTO THIS EVENING AS ADDITIONAL JET SUPPORT ARRIVES FROM
THE SW LATER ON. THUNDERSTORM ACTIVITY WILL MOVE NORTHEAST ACROSS THE
REGION DESPITE ONLY MARGINAL MOISTURE AVAILABILITY. EXPECT
SCATTERED THUNDERSTORMS INTO THIS EVENING WITH THE MAIN THREAT BEING
VARIABLE GUSTY WINDS AND SMALL HAIL WITH STRONGER CELLS. SHOWERS AND
THUNDERSTORMS OVER CENTRAL AND SW MT WILL GRADUALLY DIMINISH THIS EVENING
AS THE FRONT DRIFTS SOUTH. GUSTY WEST WINDS EXIST BEHIND THE FRONT
WITH WIDESPREAD WIND GUSTS IN EXCESS OF 30 MPH OVER PORTIONS OF
CENTRAL MT WITH LOCALIZED GUSTS IN EXCESS OF 40 MPH POSSIBLE ALONG
THE ROCKY MTN FRONT AND HIGHER ELEVATIONS. THE UPPER LEVEL TROUGH WILL
CONTINUE TO MOVE OVER THE REGION ON FRIDAY DROPPING HIGH
TEMPERATURES WHILE KEEPING A BREEZY WEST WIND ACROSS THE REGION.
SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY REDEVELOP OVER SW
AND CENTRAL MT FRIDAY AFTERNOON WITH ISOLATED CONVECTION ALSO
POSSIBLE ALONG THE CANADIAN BORDER. THE UPPER TROUGH WILL MOVE
EAST OF THE REGION ON SATURDAY AS AN UPPER LEVEL RIDGE BUILDS FROM
THE PACIFIC NW INTO THE NORTHERN ROCKIES DRYING THINGS OUT AND
BRINGING BACK WARMER TEMPERATURES.

SATURDAY NIGHT THROUGH TUESDAY...MODELS REMAIN IN GOOD AGREEMENT ON
FORECAST ELEMENTS FOR THE MEDIUM RANGE PERIOD.  WEAKENING UPPER
LEVEL RIDGE WILL BE OVER WESTERN/CENTRAL MT ON SAT NIGHT...THEN
GRADUALLY SLIDE EASTWARD THRU THE DAY ON SUN.  MODELS HAVE BACKED
OFF ON BRINGING MONSOONAL MOISTURE INTO THE REGION FOR SUN
AFTN/EVE...SO EXPECT DRY CONDITIONS THROUGHOUT SOUTHWEST AND CENTRAL
MT.  SOUTHWEST FLOW ALOFT WILL PUSH SUNDAY HIGH TEMPS TO 6 TO 8 DEG
ABOVE NORMAL.  BROAD UPPER TROF CENTERED IN NRN ALBERTA MOVES
SLIGHTLY SOUTH OF US/CAN BORDER ON SUN EVE. EXPECT PASSAGE OF
ASSOCIATED SURFACE COLD FRONT LATE SUN NIGHT WITH SLIGHT CHANCE OF
SHOWERS OVER NORTH CENTRAL ZONES.  WEAK CYCLONIC FLOW SETTLES OVER
THE STATE ON MON AND TUES BUT CURRENT SOLUTIONS SHOW LITTLE MOISTURE
AND MOST OF WHAT IS DEPICTED STAYS ALONG/NORTH OF THE HILINE...SO
HAVE MINIMAL POPS FOR FIRST PART OF NEXT WEEK.  TEMPS WILL COOL BACK
TO NEAR NORMAL VALUES ON MON & TUES.  WARANAUSKAS

WEDNESDAY AND THURSDAY...ENSEMBLES SHOW AN UPPER LEVEL RIDGE OVER
THE UPPER MIDWEST WITH AN UPPER LEVEL TROUGH OVER THE PACIFIC
NORTHWEST...LEAVING MONTANA UNDER A RATHER UNSTABLE SOUTHWEST FLOW
ALOFT. ECMWF HAS A STRONG UPPER LEVEL RIDGE OVER THE WESTERN U.S.
WITH GFS SHOWING A RATHER FLAT RIDGE WITH A WEST TO NORTHWEST FLOW
ALOFT. SO WILL LEAN TOWARD THE AVERAGE OF THE MODELS AND GO FOR NEAR
SEASONAL AVERAGE TEMPERATURES ALONG WITH BELOW AVERAGE
PRECIPITATION...LEAVING THE PLAINS AND VALLEY MOSTLY DRY
AND ISOLATED SHOWERS AND AFTERNOON THUNDERSTORMS OVER THE
MOUNTAINS. WILLIAMSON DC

&&

.AVIATION...
SURFACE COLD FRONT CURRENTLY ALONG A KCTB-KMSO LINE WITH SLOW
MOVEMENT EAST-SOUTHEAST EXPECTED TODAY AND TONIGHT. WESTERLY SURFACE
WINDS OF 20 TO 30 KTS WILL PREVAIL BEHIND THE FRONT. AHEAD OF THE
FRONT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE...MAINLY
ALONG A LINE FROM NEAR KBTM TO KLWT TO KGGW THIS AFTERNOON. STORM
MOVEMENT WILL BE TO THE EAST-NORTHEAST AND THE LINE OF CONVECTION
WILL SLIDE SOUTHEAST THROUGH THE EVENING HOURS. A FEW STORMS COULD
BECOME MARGINALLY SEVERE WITH STRONG GUSTY WINDS AND HAIL UP TO 1
INCH IN DIAMETER. HOWEVER...VFR CONDITIONS ARE EXPECTED TO PREVAIL
WITH STORMS REMAINING HIGH BASED. MOSTLY CLEAR TO PARTLY CLOUDY
SKIES WITH BREEZY CONDITIONS ARE EXPECTED FROM LATE THIS EVENING
THROUGH FRIDAY MORNING. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  77  47  80 /  10  10  10   0
CTB  45  73  42  77 /   0  10  20   0
HLN  51  78  49  82 /  20  10  10   0
BZN  53  80  45  82 /  30  30  20   0
WEY  44  63  35  73 /  30  50  40  10
DLN  48  74  42  78 /  30  30  10   0
HVR  49  82  46  81 /  10  10  10   0
LWT  48  73  45  75 /  40  30  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GUSTAFSON
LONG TERM...MPJ
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 25, 3:15 AM MST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
415 AM MDT THU JUN 25 2009

MTZ010>014-044>047-049-261200-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-
415 AM MDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-050>055-261200-
BEAVERHEAD-MADISON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-
MEAGHER-GALLATIN-
415 AM MDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND EVENING ACROSS CENTRAL AND SOUTHWEST MONTANA IN ASSOCIATION
WITH A COLD FRONT MOVING THROUGH THE REGION. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING STRONG DAMAGING WINDS AS WELL AS
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FRIDAY THROUGH
WEDNESDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-048-261200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
415 AM MDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS WILL INCREASE AND BECOME GUSTY TODAY AS A COLD FRONT
MOVES THROUGH THE REGION. WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO
50 MPH ARE LIKELY ALONG THE ROCKY MOUNTAIN FRONT WITH LOCALLY
HIGHER GUSTS THROUGH SOME MOUNTAINS PASSES. WINDS WILL GRADUALLY
DIMINISH THIS EVENING

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FRIDAY THROUGH
WEDNESDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 25, 12:34 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
134 PM MDT THU JUN 25 2009

MTZ012-050-053-054-252030-
BROADWATER MT-CASCADE MT-JUDITH BASIN MT-MEAGHER MT-
134 PM MDT THU JUN 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROADWATER...NORTHERN
MEAGHER...SOUTHWESTERN JUDITH BASIN AND SOUTHEASTERN CASCADE COUNTIES
UNTIL 230 PM MDT...

AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS 22 MILES WEST OF WHITE SULPHUR
SPRINGS...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEIHART AND MONARCH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4635 11144 4664 11165 4668 11165 4721 11081
      4683 11033
TIME...MOT...LOC 1934Z 230DEG 40KT 4664 11133

MLS
Special weather statement, Jun 25, 1:40 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT THU JUN 25 2009

MTZ015-053>055-252145-
BROADWATER MT-GALLATIN MT-MADISON MT-MEAGHER MT-
240 PM MDT THU JUN 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GALLATIN...NORTHERN
MADISON...SOUTHERN BROADWATER AND SOUTHERN MEAGHER COUNTIES UNTIL 345
PM MDT...

AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF SHOWERS AND THUNDERSTORMS...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITE SULPHUR
SPRINGS...TOSTON...MAUDLOW AND RINGLING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4537 11243 4585 11196 4579 11179 4582 11168
      4604 11166 4606 11174 4674 11104 4629 11028
      4618 11028 4616 11034 4618 11077 4580 11078
      4509 11202
TIME...MOT...LOC 2039Z 229DEG 31KT 4594 11115

MLS
Special weather statement, Jun 25, 1:45 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MDT THU JUN 25 2009

MTZ013-047-050-051-252130-
BLAINE MT-CHOUTEAU MT-FERGUS MT-JUDITH BASIN MT-
245 PM MDT THU JUN 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JUDITH BASIN...NORTHERN
FERGUS...SOUTHEASTERN CHOUTEAU AND SOUTHERN BLAINE COUNTIES UNTIL
330 PM MDT...

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF GEYSER...OR 14 MILES NORTH
OF STANFORD...MOVING NORTHEAST AT 35 MPH. A SECOND AREA OF STRONG
STORMS WAS LOCATED ABOUT 15 MILES NORTH OF ROY. THIS AREA OF
THUNDERSTORMS WAS MOVING TO THE NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH ANY OF THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
   COFFEE CREEK...
   SQUARE BUTTE AND  GERALDINE...
   GERALDINE...

THESE STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4709 11058 4773 11066 4809 10859 4798 10857
      4798 10860 4791 10863 4792 10888 4775 10889
      4772 10882 4766 10878 4761 10850 4740 10846
TIME...MOT...LOC 2044Z 225DEG 32KT 4737 11027
Local storm report, Jun 25, 1:51 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
251 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     1 NE BELGRADE           45.79N 111.16W
06/25/2009  M49.00 MPH       GALLATIN           MT   OFFICIAL NWS OBS

            49 MPH PEAK WIND GUST AT THE BOZEMAN AIRPORT.

&&

BRUSDA

The radar

The Great Falls radar (KTFX), 119 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fergus

When
June 25, 2:06 PM MST
Where
Fergus County, 5 mi ESE of Denton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.292, -109.821

A thunderstorm produced a wind gust to 61 mph at Denton 5ESE.

Thunderstorm Wind, Chouteau

When
June 25, 2:26 PM MST
Where
Chouteau County, 18 mi E of Geraldine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.630, -109.863

A severe thunderstorm produced a wind gust to 60 mph at Geraldine 18E.

Thunderstorm Wind, Gallatin

When
June 25, 5:01 PM MST
Where
Gallatin County, 1 mi NE of Belgrade
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
45.790, -111.165

A thunderstorm produced a wind gust to 58 mph at Belgrade 1NE (the Bozeman ASOS site).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172607, 172606, 172609.